- List articles in this issue
Letter to the Editor
Severe Cutaneous Reactions Associated with the Use of Human Immunodeficiency Virus Medications
Patients infected with human immunodeficiency virus are highly susceptible to adverse dermatological reactions to specific medications. Severe cutaneous conditions such as Stevens-Johnson syndrome and toxic epidermal necrolysis are associated with high morbidity and, notably for toxic epidermal necrolysis, high mortality. Although overall mortality from human immunodeficiency virus has dramatically declined owing to highly active antiretroviral therapy, these antiretroviral regimens have been associated with a wide spectrum of severe cutaneous reactions. We reviewed case reports and clinical trials in the English literature on Medline® (1966 to 2001) and Aidsline® (1980 to 2000) to determine the prevalence of Stevens-Johnson syndrome and toxic epidermal necrolysis attributable to the current FDA approved antiretroviral medications. We identified a total of approximately 50 patients who had Stevens-Johnson syndrome and/or toxic epidermal necrolysis associated with the use of 5 antiretroviral medications: 2 nucleoside reverse transcriptase inhibitors, zidovudine (2 patients) and didanosine (1 patient); 1 non-nucleoside reverse transcriptase inhibitor, nevirapine (42 patients); and 2 protease inhibitors, indinavir (1 patient) and amprenavir (an unspecified number within the 1% of over 1400 patients experiencing severe life-threatening reactions). Of the reports that specified the onset time of adverse reaction after initiation of treatment, 86% (19/22) of patients experienced reactions within 4 weeks. Ten of the approximately 50 patients were diagnosed with Stevens-Johnson syndrome or toxic epidermal necrolysis, due to specific antiretroviral medication, or a combination of medications identified by either resolution upon withdrawal, consistent biopsy findings or a positive rechallenge. The remainder of the identified patients were reported in articles lacking data regarding drug administration, reaction history or other details.
There are no related articles.
Share with your friends
There is no supplementary for this article.
Volume 83, Issue 1
View at PubMed